Utah, 2013

High Wind in Utah, November 21 to 23, 2013

November 21 to 23, 2013 · NWS SLC · 2 events in 2 counties and zones

A strong storm system moving through southern Utah created an easterly surface gradient in northern Utah, producing gusty downslope winds along portions of the Wasatch Front.

The toll

Deaths
1
Injuries
1
Property damage
$330,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong storm system moving through southern Utah created an easterly surface gradient in northern Utah, producing gusty downslope winds along portions of the Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 21, 10:34 AM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 21, 10:34 AM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1034 AM MST THU NOV 21 2013

.SYNOPSIS...A COLD FRONT WILL MOVE SOUTH THROUGH THE EASTERN GREAT
BASIN TODAY. AN UPPER LOW DEVELOPING OVER SOUTHERN CALIFORNIA WILL
KEEP MOISTURE OVER CENTRAL AND SOUTHERN UTAH TONIGHT THROUGH THE
WEEKEND AND WILL GENERATE AN EASTERLY FLOW OVER NORTHERN UTAH.

&&

.DISCUSSION...COMPLICATED WEATHER SCENARIO PLAYING OUT THIS
MORNING ACROSS MUCH OF THE CWA. DEFORMATION AXIS STRETCHED ACROSS
NORTHERN UTAH HAS HELPED TO GENERATE SOME PRECIPITATION ACROSS
THE AREA THIS MORNING. THE DEFORMATION AXIS WILL CONTINUE TO SHIFT
TO THE SOUTH AND WEST THROUGH THE MORNING AND INTO THE AFTERNOON.

CURRENT RADAR AND SATELLITE TRENDS INDICATE LITTLE ISSUE WITH ALLOWING
THE WINTER WEATHER ADVISORY TO EXPIRE FOR THE WASATCH
MOUNTAINS...ALTHOUGH AM A BIT CONCERNED ABOUT THE WESTERN UINTA
MOUNTAINS. WILL MONITOR TRENDS OVER THE NEXT HOUR BEFORE MAKING A
DECISION EITHER WAY.

WIND GUSTS UP TO 55 MPH HAVE BEEN ONGOING ACROSS THE WEST DESERT
THIS MORNING. THESE NORTHERLY WINDS ARE CAUSING PROBLEMATIC CROSS
WINDS ON INTERSTATE 80 FROM THE UTAH/NEVADA BORDER EAST TO NEAR
THE TOOELE COUNTY LINE AS WELL AS I-84 NEAR THE UTAH/IDAHO BORDER.
ADDED A WIND ADVISORY FOR NORTHWEST UTAH THROUGH TONIGHT DUE TO
THESE STRONG WINDS.

ATTENTION THEN TURNS TO A SIGNIFICANT EASTERLY WIND EVENT EXPECTED
ACROSS DAVIS/WEBER/NORTHEASTERN SALT LAKE COUNTY THIS AFTERNOON
THROUGH FRIDAY MORNING. WINDS ARE ALREADY GUSTING TO NEAR 35 MPH
IN WEBER CANYON AND SEVERAL ADDITIONAL CANYONS ALONG THE NORTHERN
WASATCH FRONT. WINDS WILL CONTINUE TO INCREASE IN THE WARNING
LOCATIONS THROUGH THE AFTERNOON...WITH GUSTS IN EXCESS OF 50 MPH
POSSIBLE AFTER 1 PM.

RESIDENTS AND BUSINESSES IN THIS AREA SHOULD PREPARE NOW BY
SECURING OUTDOOR DECORATIONS...GARBAGE CANS AND TRAMPOLINES BEFORE
THE STRONG WINDS BEGIN. THESE ITEMS CAN BECOME PROJECTILES IN
STRONG WINDS. HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR THESE
STRONG WINDS AND POSSIBLY CONSIDER ALTERNATE ROUTES THIS AFTERNOON
THROUGH FRIDAY MORNING.

LIKELY WILL UPDATE AFTERNOON POPS SHORTLY FOR NORTHERN UTAH. WILL
ALSO UPDATE WIND GRIDS TO MATCH WIND ADVISORY ACROSS NORTHWESTERN
UTAH. EXPECT ADDITIONAL UPDATES MAY BE NEEDED AS THE MORNING
CONTINUES GIVEN THE COMPLEX WEATHER SCENARIO UNFOLDING.

&&

.AVIATION...SHOWERS AT THE SLC TERMINAL ARE EXPECTED TO TAPER OFF
BETWEEN 19Z AND 22Z...WITH PERIODS OF MVFR OR IFR CONDITIONS LIKELY
UNTIL THOSE SHOWERS END. CEILINGS WILL RAISE THROUGH THE DAY...BUT
WILL LIKELY REMAIN BELOW 7000FT UNTIL THE 22Z TO 03Z TIME FRAME.

WITH THE CLEARING SKIES THIS EVENING...EASTERLY DOWNSLOPE WINDS WILL
DEVELOP ACROSS PARTS OF THE WASATCH FRONT. WHILE THERE IS ONLY A 20
PERCENT CHANCE THAT THESE EASTERLIES REACH THE TERMINAL...INCREASING
EASTERLIES ALOFT COULD CAUSE SOME LOW-LEVEL WIND SHEAR ISSUES AFTER
00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL NOON MST TODAY FOR UTZ007>010.

 WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR UTZ005.

     HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO NOON MST FRIDAY
     FOR UTZ002-003.

     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO NOON MST FRIDAY FOR
     UTZ001.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY FOR UTZ517-518.

     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO NOON MST FRIDAY FOR
     UTZ012-013.

WY...NONE.
&&

KRUSE/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 21, 6:30 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MST THU NOV 21 2013

UTZ001>016-019>021-517-518-WYZ021-221300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
630 AM MST THU NOV 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT ACCUMULATING MOUNTAIN SNOW WILL CONTINUE ACROSS THE
OUTLOOK AREA THIS MORNING THEN GRADUALLY TAPER OFF FROM THE NORTH
THIS AFTERNOON THROUGH TONIGHT. THIS SNOW WILL CONTINUE TO IMPACT
TRAVEL OVER THE SUMMITS OF MOST OF THE MAJOR ROUTES THROUGH THE
MOUNTAINS...AND COULD EVEN IMPACT SOME OF THE SUMMITS ALONG I-15
IN THE VICINITY OF THE I-70 JUNCTION BY LATE TODAY.

SNOW LEVELS COULD LOWER INTO THE SOUTHWESTERN VALLEYS TONIGHT AND
ACCUMULATING SNOW MAY IMPACT ALL ROUTES IN THESE AREAS OVERNIGHT.

VERY STRONG EASTERLY WINDS ARE EXPECTED ALONG THE WASATCH FRONT
STARTING THIS AFTERNOON AND CONTINUING OVERNIGHT. STRONG EAST TO
NORTHEASTERLY WINDS ARE ALSO EXPECTED LATE TODAY THROUGH TONIGHT
IN THE CACHE VALLEY AND ALONG ROUTE 6 BETWEEN PRICE AND GREEN
RIVER IN EASTERN UTAH. THESE WINDS ARE POSSIBLE TONIGHT BELOW
CANYONS AND GAPS ACROSS WASHINGTON COUNTY AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STRONG EAST TO NORTHEAST WINDS ARE EXPECTED TO GRADUALLY
DIMINISH IN ALL AREAS THROUGH FRIDAY MORNING. THERE IS A POTENTIAL
FOR THE WINDS TO REDEVELOP ALONG THE WASATCH FRONT FRIDAY NIGHT
INTO EARLY SATURDAY BUT THEY ARE NOT EXPECTED TO BE AS STRONG.

ACCUMULATING MOUNTAIN SNOW COULD CONTINUE ACROSS PORTIONS OF THE
SOUTHERN AND EASTERN OUTLOOK AREA FRIDAY NIGHT THROUGH SATURDAY
NIGHT BEFORE TAPERING OFF AGAIN SUNDAY.

DRIER WEATHER WITH A WARNING TREND WILL RETURN FOR THE FIRST PART
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Nov 21, 11:58 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1158 AM MST THU NOV 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     NON-TSTM WND GST 2 NNE BOUNTIFUL         40.90N 111.85W
11/21/2013  M59 MPH          DAVIS              UT   MESONET

            BOUNTIFUL BENCH EW2533

&&

CRK

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Wasatch Front

When
November 21, 12:00 PM MST to November 23, 3:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
74 kt (85 mph) measured gust
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$300,000
Reported by
Department of Highways

Downslope winds were strongest in the northern Wasatch Front, with a peak recorded wind gust of 85 mph at a UDOT shed in Centerville. Other sensors in Centerville and Farmington also recorded 80 mph wind gusts. The wind knocked out power to more than 10,000 residents across the area. Included in these power outages were some traffic signal lights and street lights that were out; these outages, combined with the winds and blowing debris, were blamed for an auto-pedestrian accident in Ogden, which resulted in one injury and one fatality.

Damage was less severe than other downslope windstorms in recent years, but was still widespread. Several street signs were bent or knocked over, including four exit signs along Interstate 15. Numerous large trees were uprooted, and damage to fences and roofs was common. An RV in North Ogden was knocked over, and semitrailer traffic was stopped for a period of time along Interstate 15 and Legacy Highway. Other items that sustained damage or became airborne included trampolines, children's playground equipment, and garage doors.

High Wind, Salt Lake and Tooele Valleys

When
November 21, 7:10 PM MST to 9:55 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$30,000
Reported by
Mesonet

Winds in the Salt Lake Valley were considerably weaker than further north, with a peak recorded wind gust of 62 mph at The University of Utah. Damage was also considerably less, with relatively minor damage reported to trees, fences, and playground equipment.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Northern Wasatch Front2013-11-2132FemaleOutside/Open AreasIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482834, 482921.